Tennessee, 2001

Hail and Damaging Winds in Tennessee, June 3, 2001

June 3, 2001 · NWS OHX · 4 events in 4 counties and zones

3 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 3, 8:52 AM CST, 14 minutes earlier.

Area forecast discussion, Jun 3, 8:52 AM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
952 AM CDT SUN JUN 3 2001

WELL...LATEST SURFACE ANALYSIS HAS WARM FRONT ALONG THE WESTERN
OK/KS BORDER TO OKC-LIT-CBM TO NORTH OF BHM. ELEVATED THUNDERSTORMS
HAVE BEEN FORMING ALL NIGHT LONG AND CONTINUE TO AS H8 JET OF 25 TO
30 KTS FEEDS JUICY THETA E AIR NORTH OF THE BOUNDARY.  BNA SOUNDING
WAS VERY STABLE.  HOWEVER...LIT SOUNDING HAS SWEAT NEAR 400...K
INDEX OF 30 AND CAPE OF NEARLY 2000 J/KG. LOTS OF 0-3 SRM HELICITY
TOO. AS WARM FRONT LIFTS NORTHWARD...AND AFTERNOON HEATING
COMMENCES...SHOWERS AND TSRA WILL BECOME LIKELY.  PLAN TO UPDATE THE
ZONES TO RAISE POPS FOR TODAY AND POSSIBLY TONIGHT.

LOOKS LIKE HAIL IS THE PRIMARY THREAT FOR THE MOMENT...HOWEVER AS
THE FRONT MOVES NORTHWARD CELLS MAY DENOTE MORE OF BOWING
CHARACTERISTICS...AND THUS WIND DAMAGE MAY BECOME A THREAT.  SPC
DAY 1 IS ON TARGET WITH A LARGE SLIGHT AREA.

PLAN TO BUMP UP THE POPS...DRASTICALLY...AS CELLS ARE NOW POPPING UP
JUST SOUTH OF THE NASHVILLE AREA. SCOTT DICKSONS EXCELLENT AWIPS
MESOSCALE PROCEDURES SHOWING LOTS OF THETA E ADVECTION AND
MOISTURE TRANSPORT INTO WRN 1/2 OF CWA. SCHROEDER RULE IN EFFECT
TOO...SO LIKELY POPS ARE WARRANTED.

.BNA...NONE.

JDG

In the hours before

Special weather statement, Jun 3, 4:30 AM CST, 4 hours 36 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-041030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SUN JUN 3 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT...

THE COLD FRONT THAT PUSHED THROUGH MIDDLE TENNESSEE DURING THE
OVERNIGHT HOURS...WILL RETURN AS A WARM FRONT AROUND MIDNIGHT
TONIGHT. ISOLATED SHOWER AND THUNDERSTORM ACTIVITY WILL DEVELOP IN
THE WESTERN HALF OF THE MIDSTATE THIS AFTERNOON...THEN INCREASE IN
COVERAGE TONIGHT. THE BEST CHANCE FOR RAIN THROUGH EARLY MONDAY
MORNING WILL MAINLY BE WEST OF INTERSTATE 65.

THE BULK OF THE THUNDERSTORM ACTIVITY TODAY AND TONIGHT WILL RESIDE
IN THE CENTRAL PLAINS. HOWEVER...THE WINDS ALOFT WILL TRACK THESE
STORMS TOWARD MIDDLE TENNESSEE. FURTHERMORE...STRENGTHENING LOW LEVEL
WINDS AND RISING ATMOSPHERIC MOISTURE AND INSTABILITY...WILL ALLOW
FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS IN THE MIDSTATE.

SOME OF THE THUNDERSTORMS TONIGHT WILL BE STRONG...AND THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS...WITH THE PRIMARY THREAT BEING
DAMAGING WINDS.

NO OTHER FORM OF HAZARDOUS WEATHER WILL OCCUR.

ACTIVATION OF EMERGENCY MANAGERS AND SPOTTERS MAY BE NEED|ED LATE
TONIGHT AND INTO EARLY MONDAY MORNING.

DICKSON 15

The radar

The Nashville radar (KOHX), 65 km away, was scanning. The volume nearest the first event began at 15:07 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Maury

When
June 3, 9:06 AM CST
Where
Maury County, Spring Hill
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.750, -86.933

Dime size hail reported.

Thunderstorm Wind, Lewis

When
June 3, 11:00 AM CST
Where
Lewis County, Napier
Measured
50 kt (58 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
35.433, -87.483

Highway department reported trees down near the Napier Lake area.

Thunderstorm Wind, Houston

When
June 3, 3:50 PM CST
Where
Houston County, Tennessee Ridge
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
36.317, -87.767

Amateur radio report of trees and power lines down from Tennessee Ridge to Erin.

Thunderstorm Wind, Davidson

When
June 3, 5:00 PM CST
Where
Davidson County, Nashville
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
36.133, -86.833

Office of Emergency Management reported trees and power lines down across the southern and western part of the county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2001Every state in 2001This day in weather historyWarnings in Tennessee, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251976, 5251979, 5251978, 5251977.